As a patient on warfarin, choosing a method for weight loss can be a healthy, but overwhelming, decision. Involving your anticoagulation physician in your weight loss plan can be essential as diets that may seem popular in magazines may affect your INR as you transition to dieting aides. One such aid in weight loss that may or may not affect your INR level is a weight-loss or high-protein shake.

The idea seems so simple: replace a few meals with a high-protein shake and watch the pounds start to fall away. The reality of using weight-loss shakes can be a bit more complicated.

Pros and Cons

While high protein and weight-loss shakes should never be considered a shortcut when it comes to weight loss and lean muscle gain, if they are used in association with a healthy eating and exercise plan, they can help to achieve results.1 Drinking a shake that is high in protein can keep you fuller for longer periods of time as proteins are a more satisfying nutrient than carbohydrates or fats.1 Drinking a protein-rich shake as a meal replacement can also be convenient. A shake is easier to prepare and faster to consume than a full meal. It is also a healthier choice than fast-food or snacks from the office vending machine. 

The convenience, though, can come at a cost: loss of nutrition. Most high-protein and weight-loss shakes do not have the same amount of nutrition that you can gain from having a well-balanced meal.1 While a shake may be better than fast food, it still lacks the variety of vitamins and minerals you get from a good breakfast or lunch. Also, while the shakes may be a suitable source of protein, they will not contain the same level of antioxidants and other phytonutrients that your body receives from fruits and vegetables.1 If you are using protein or weight loss shakes to lose weight, it is important to remember that even they have limitations. The best way to use these shakes for their intended purpose is to have them as part of an overall plan that is physician-approved and will help you to maintain both your health and fitness goals for a longer, and more successful, period of time.

Protein Shakes and Warfarin

High-protein, low carbohydrate diets including meal supplement shakes may seem like a good way to lose weight, but if you are a patient on warfarin, you should be aware of how they may affect your INR. Physicians who work with warfarin have noticed that patients who start diets that are higher in protein have a tendency towards instabilities in their INR.2 As a type of medication that is considered “protein-bound,” warfarin will attach and bind to protein within a patient’s blood plasma. Once the warfarin binds to the protein, it becomes less available for the job it was intended to perform: anticoagulation.2,3 Due to the possibilities of a patient’s INR level to decrease, patients are recommended to consult their physicians before starting diets that are higher in proteins, including high-protein weight-loss shakes.3

Changing your diet to either support a new exercise program or to help with weight loss can be easy and beneficial to your health. With help from your physician, you can create a weight-loss strategy that not only keeps your INR in a safe range but also helps you to maintain your health successfully.

References:

  1. 1. Schuna, C. The Pros and Cons of Protein Shakes. SFGate. Retrieved June 14, 2016 from the website: http://healthyeating.sfgate.com/pros-cons-protein-shakes-7299.html.
  2. 2. Warfarin-Food Interactions. Pharmacist’s Letter/Prescriber’s Letter. 2005;21(5):210507. Retrieved from the website: http://www.impactteam.info/documents/Warfarinpthandout_000.pdf.
  3. 3. Hornsby, LB, et al. Potential Interaction Between Warfarin and High Dietary Protein Intake. Pharmacotherapy. 2008 Apr;28(4):536-9. Retrieved from the website: http://www.ncbi.nlm.nih.gov/pubmed/18363537.
RELATED ARTICLES

DIETARY/FOOD INTERACTION

Bananas and Warfarin

Does thinking about vitamin K content in foods make you feel like going bananas?

READ MORE
Alt Text

HEALTH AND SAFETY

Oh, the Places You'll Go!

Traveling While Taking Warfarin

LEARN MORE